CASE REPORT

Clinical and Experimental Nephrology

, Volume 7, Issue 1, pp 0067-0071

Acute renal failure due to cholesterol crystal embolism treated with LDL apheresis followed by corticosteroid and candesartan

  • K. TamuraAffiliated withSecond Department of Medicine, Yokohama City University School of Medicine, 3-9 Fukuura, Kanazawa-ku, Yokohama 236-0004, Japan Tel. +81-45-787-2635; Fax +81-45-701-3738 e-mail: tamukou@med.yokohama-cu.ac.jp
  • , M. UmemuraAffiliated withCardiovascular Division, Department of Medicine, Fujisawa Municipal Hospital, Fujisawa, Japan
  • , H. YanoAffiliated withCardiovascular Division, Department of Medicine, Fujisawa Municipal Hospital, Fujisawa, Japan
  • , M. SakaiAffiliated withSecond Department of Medicine, Yokohama City University School of Medicine, 3-9 Fukuura, Kanazawa-ku, Yokohama 236-0004, Japan Tel. +81-45-787-2635; Fax +81-45-701-3738 e-mail: tamukou@med.yokohama-cu.ac.jp
  • , Y. SakuraiAffiliated withRenal Division, Department of Medicine, Fujisawa Municipal Hospital, Fujisawa, Japan
  • , Y. TsurumiAffiliated withRenal Division, Department of Medicine, Fujisawa Municipal Hospital, Fujisawa, Japan
  • , Y. KoideAffiliated withSecond Department of Medicine, Yokohama City University School of Medicine, 3-9 Fukuura, Kanazawa-ku, Yokohama 236-0004, Japan Tel. +81-45-787-2635; Fax +81-45-701-3738 e-mail: tamukou@med.yokohama-cu.ac.jp
  • , T. UsuiAffiliated withCardiovascular Division, Department of Medicine, Fujisawa Municipal Hospital, Fujisawa, Japan
  • , M. YabanaAffiliated withSecond Department of Medicine, Yokohama City University School of Medicine, 3-9 Fukuura, Kanazawa-ku, Yokohama 236-0004, Japan Tel. +81-45-787-2635; Fax +81-45-701-3738 e-mail: tamukou@med.yokohama-cu.ac.jp
    • , Y. ToyaAffiliated withSecond Department of Medicine, Yokohama City University School of Medicine, 3-9 Fukuura, Kanazawa-ku, Yokohama 236-0004, Japan Tel. +81-45-787-2635; Fax +81-45-701-3738 e-mail: tamukou@med.yokohama-cu.ac.jp
    • , Y. TokitaAffiliated withRenal Division, Department of Medicine, Fujisawa Municipal Hospital, Fujisawa, Japan
    • , S. UmemuraAffiliated withSecond Department of Medicine, Yokohama City University School of Medicine, 3-9 Fukuura, Kanazawa-ku, Yokohama 236-0004, Japan Tel. +81-45-787-2635; Fax +81-45-701-3738 e-mail: tamukou@med.yokohama-cu.ac.jp

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Cholesterol crystal embolism (CCE) is caused by the shedding of cholesterol crystals into the bloodstream, and it has been recently recognized as a serious complication after vascular procedures. Our case of CCE, which was diagnosed by skin and renal biopsies, occurred in a patient with hypertension and diabetes mellitus, 3 months after coronary angiography, with the development of renal failure and blue toes. After low-density lipoprotein apheresis (LDL-A), the skin lesions, including livedo reticularis and pain from the acrocyanotic toes, dramatically improved, with partial recovery of renal function. Following the administration of low-dose corticosteroid and candesartan – an angiotensin II type 1 receptor antagonist (ARB) – the eosinophilia disappeared and renal function improved gradually with a decrease in urinary protein excretion. Therefore, a combination therapy of LDL-A, low-dose corticosteroid, and an ARB is a possible treatment for CCE, although the possibility of spontaneous recovery of renal function cannot be eliminated for this patient.

Key words Cholesterol crystal embolism Acute renal failure Low-density lipoprotein apheresis Corticosteroid Angiotensin II type 1 receptor antagonist